Kansas, 2019

Hail in Kansas, May 1, 2019

May 1, 2019 · NWS DDC · 1 event in 1 county or zone

An isolated marginally severe weather report was received from far western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated marginally severe weather report was received from far western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 5:57 PM CST, 33 minutes earlier.

Area forecast discussion, May 1, 5:57 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
657 PM CDT Wed May 1 2019

...Updated Aviation Section...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1140 AM CDT Wed May 1 2019

Satellite imagery shows widespread stratus completely covering SW
Kansas at midday. A tricky temperature forecast was anticipated
today, but it appears the cold air and stratus will win the battle
today. 12z NAM and various CAMs show the frontal boundary
strengthening along a Boise City-Guymon-Perryton line through late
this afternoon, and it appears the warm sector will fail to reach
even far SW Kansas. Already reduced afternoon temperatures north,
but will need to do the same soon for the southern zones. North of
the boundary, stratus will hold through sunset, with temperatures
struggling through the 50s. Models show consistency developing
scattered convection developing across eastern Colorado this
afternoon, and subsequently spreading east through SW Kansas this
evening. Have high confidence in this evolution, and continued
with pop grids in the likely category through this evening.
Another beneficial rain of 0.10-0.25 inch appears probable for
many zones. Other models are wetter (such as the ECMWF) but appear
unrealistic considering how quickly forcing will spread across
tonight.

With the cold sector and stable boundary layer holding tough,
surface-based severe convection is not expected in SW Kansas
through this evening. Where stratus is eroding across SE Colorado,
initiating convection will have a chance to root at least near the
boundary layer late this afternoon/early this evening. Convection
will move eastward, but become elevated/undercut by the surging
cold front this evening. As such, the primary risk from any
strong to severe convection would be marginally severe hail, and
the 5% hail probabilities from SPC look appropriate. At the time
of this discussion, the latest HRRR iteration is back to
developing a discrete (but elevated) supercell across the SW zones
around 7 pm this evening. Any such cell would try to ride the
boundary, but with the boundary surging south this evening, the
severe threat would be limited to hail.

North winds will increase sharply this evening, in response to
1025 mb surface high building into Nebraska/NW Kansas through
sunrise Thursday. Gusts to 40 mph are expected per the stronger,
preferred MAV guidance. The strongest winds are expected along the
GCK-LBL (US 83) corridor. Post- frontal showers/isolated thunder
will be exiting the SE zones around sunrise Thursday.

Cool stable surface high pressure ridge axis will be in control
Thursday, with zero threat of thunderstorms during the daylight
hours. Temperatures will clearly be below normal Thursday, but how
far below is the question. Post-frontal morning stratus will
again prevail, and temperatures will be a function of how fast the
stratus can erode through the afternoon. With early May solar
angles now, optimistically selected the warmer MAV guidance in the
lower 60s. At any rate, winds will be relatively light beneath
the surface ridge.

.LONG TERM...(Friday through Wednesday)
Issued at 245 PM CDT Wed May 1 2019

A pronounced warming trend is expected Friday through Monday, with
both morning lows and afternoon highs warming up through the
period. Much more spring-like conditions will result, with lows in
the 50s and highs in the 80s by Sunday and Monday.

A weak passing shortwave is consistently progged by the models to
pass early Friday, offering another round of beneficial rain
showers. Instability will be slim to none, so did not include
thunder in the grids.

Guidance also remains consistent, developing WNW flow aloft over
the weekend, in response to another strong/cold cyclone near
Hudson Bay, and broad ridging up the spine of the Rockies. Weak
convection from the higher terrain/Colorado may arrive in the
western counties late Saturday, and retained pops for this. Most
of Saturday will be dry and pleasant for most locations. Rising
heights/thickness will send us into the 80s Sunday afternoon. An
isolated thunderstorm is possible along the developing dryline
late Sunday, but the early estimate is that this is more likely
in the Texas panhandle.

Southwest flow aloft develops aloft on Monday, in response to a
strong closed low near Los Angeles. The dryline will be
established by Monday, and it appears we will hang onto the warm
sector in SW Kansas through Monday afternoon. As such, severe
thunderstorms are possible mainly eastern counties Monday
afternoon.

12z medium range models including ECMWF develop a broad western
trough over the western/SW U.S. Tuesday and Wednesday.
Diffluence/divergence aloft and strong lift will increase with
time as shortwaves from this trough approach. Increased rain and
thunderstorm coverage early next week is a given. However, the
threat of severe weather in Kansas is much more subdued. 12z ECMWF
drives another cold front through Tuesday, with the cold stable
sector progged to prevail in SW KS through Wednesday. Early in the
game, this favors rain and elevated thunder in SW KS, and
surface-based severe across Texas and Oklahoma. Models are still
debating how to handle this ejecting upper low, and
mesoscale/convective details will have a lot to do with day-to-day
frontal position. 12z ECMWF suggests cool stable air will hold on
in Kansas even through Thursday and Friday, despite persistent
troughing to the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 654 PM CDT Wed May 1 2019

Widespread IFR and even LIFR conditions will continue tonight
behind the latest cold front. Winds will be out of the north-
northeast, increasing in speed to 18 to 23 knots sustained at
times with higher gusts. The best time frame for thunderstorms
will be a 3-5 hour period from roughly 02Z to 06Z later this
evening. Scattered showers are then expected thereafter through
roughly daybreak. The ceiling will hover near the IFR/MVFR
threshold tomorrow morning through midday with the greater chance
for IFR being LBL terminal.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  61  46  69 /  80  10  40  30
GCK  40  63  45  71 /  70   0  30  20
EHA  40  61  45  71 /  40   0  20  20
LBL  41  61  47  70 /  70  10  40  30
HYS  41  61  44  68 /  60   0  50  20
P28  49  62  50  68 /  70  20  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
Hazardous weather outlook, May 1, 1:34 AM CST, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Wed May 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-021200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Wed May 1 2019 /134 AM MDT Wed May 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to perhaps marginally severe storm may be possible
across western Kansas. Otherwise, a higher coverage of showers and
thunderstorms is expected during the overnight hours. This activity
is not expected to be severe.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Opportunities for additional thunderstorms exist during this period.
It is too early to determine if storms will be severe or not.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 1, 6:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
603 PM MDT Wed May 1 2019

KSZ061-020045-
Hamilton KS-
603 PM MDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND NORTHWESTERN
KEARNY COUNTIES UNTIL 645 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Coolidge, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Kendall.

LAT...LON 3802 10204 3823 10154 3794 10154 3782 10204
TIME...MOT...LOC 0003Z 250DEG 30KT 3793 10200

TATRO
Local storm report, May 1, 6:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             12 NW MANTER            37.66N 102.02W
05/01/2019  E0.25 INCH       STANTON            KS   PUBLIC

&&

The radar

The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanton

When
May 1, 6:30 PM CST
Where
Stanton County, 4.69 mi NNW of Stanton Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -101.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835417.